The Annals of Probability

Rate of convergence to Gaussian measures on $n$-spheres and Jacobi hypergroups

Michael Voit

Full-text: Open access


In this paper we prove central limit theorems of the following kind: let $S^d \subset \mathbb{R}^{d + 1}$ be the unit sphere of dimension $d \geq 2$ with uniform distribution $\omega_d$. For each $k \epsilon \mathbb{N}$, consider the isotropic random walk $(X_n^k)_{n \geq 0}$ on $S^d$ starting at the north pole with jumps of fixed sizes $\angle (X_n^k, X_{n - 1}^k) = \pi/\sqrt{k}$ for all $n \geq 1$. Then there is some $k_0(d)$ such that for all $k \geq k_0(d)$, the distributions $\varrho_k$ of $X_k^k$ have continuous, bounded $\omega_d$-densities $f_k$. Moreover, there is a (known) Gaussian measure $\nu$ on $S^d$ with $\omega_d$-density such that $||f_k - h||_{\infty} = O(1/k)$ and $||\varrho_k - \nu|| = O(1/k)$ for $k \to \infty$, where $O(1/k)$ is sharp. We shall derive this rate of convergence in the central limit theorem more generally for a quite general class of isotropic random walks on compact symmetric spaces of rank one as well as for random walks on $[0, \pi]$ whose transition probabilities are related to product linearization formulas of Jacobi polynomials.

Article information

Ann. Probab., Volume 25, Number 1 (1997), 457-477.

First available in Project Euclid: 18 June 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J15
Secondary: 60F05: Central limit and other weak theorems 60B10: Convergence of probability measures 33C25 42C10: Fourier series in special orthogonal functions (Legendre polynomials, Walsh functions, etc.) 43A62: Hypergroups

Random walks on $n$-spheres central limit theorem Gaussian measures compact symmetric spaces of rank one total variation distance Jacobi polynomials


Voit, Michael. Rate of convergence to Gaussian measures on $n$-spheres and Jacobi hypergroups. Ann. Probab. 25 (1997), no. 1, 457--477. doi:10.1214/aop/1024404296.

Export citation


  • [1] Berry, A. C. (1941). The accuracy of the Gaussian approximation to the sum of independent variables. Trans. Amer. Math. Soc. 49 122-136.
  • [2] Bingham, N. H. (1972). Random walks on spheres.Wahrsch. Verw. Gebiete 22 169-192.
  • [3] Bloom, W. R. and Heyer, H. (1994). Harmonic Analysis of Probability Measures on Hypergroups. De Gruyter, Berlin.
  • [4] Bochner, S. (1979). Positivity of the heat kernel for ultraspherical polynomials and similar functions. Arch. Rational Mech. Anal. 70 211-217.
  • [5] Clerc, J. L. and Roynette, B. (1979). Un theoreme central-limite. In Analyse Harmonique sur les groupes de Lie. Lecture Notes in Math. 739 122-131. Springer, Berlin.
  • [6] Diaconis, P. (1988). Group Representations in Probability and Statistics. IMS, Hayward, CA.
  • [7] Diaconis, P. and Shashahani, M. (1986). Products of random matrices as they arise in the study of random walks on groups. Contemp. Math. 50 183-195.
  • [8] Ess´een, C. G. (1945). Fourier analysis of distribution functions. Acta Math. 77 1-125.
  • [9] Feller, W. (1971). An Introduction to Probability Theory and Its Applications 2, 2nd ed. Wiley, New York.
  • [10] Gasper, G. (1971). Positivity and convolution structure for Jacobi series. Ann. Math. 93 112-118.
  • [11] Gasper, G. (1972). Banach algebras for Jacobi series and positivity of a kernel. Ann. Math. 95 261-280.
  • [12] Hartman, P. and Watson, G. S. (1974). "Normal" distribution functions on spheres and the modified Bessel functions. Ann. Probab. 2 593-607.
  • [13] Helgason, S. (1962). Differential Geometry and Symmetric Spaces. Academic Press, New York.
  • [14] Jewett, R. I. (1975). Spaces with an abstract convolution of measures. Adv. in Math. 18 1-101.
  • [15] Lasser, R. (1983). Orthogonal polynomials and hypergroups. Rend. Math. Appl. 3 185-209.
  • [16] Lasser, R. (1987). Convolution semigroups on hypergroups. Pacific J. Math. 127 353-371.
  • [17] Mueller, C. and Weissler, F. B. (1982). Hypercontractivity for the heat semigroup for ultraspherical polynomials and on the n-sphere. J. Funct. Anal. 48 252-283.
  • [18] Rosenthal, J. (1994). Random rotations: characters and random walks on SO N. Ann. Probab. 22 398-423.
  • [19] Ross, K. A. and Xu, D. (1994). Hypergroup deformations and Markov chains. J. Theoret. Probab. 7 813-830.
  • [20] Saloff-Coste, L. (1994). Precise estimates on the rate of which certain diffisions tend to equilibrium. Math.217 641-677.
  • [21] Szeg ¨o, G. (1959). Orthogonal Polynomials. Amer. Math. Soc., Providence, RI.
  • [22] Trimeche, K. (1978). Probabilit´es ind´efiniment divisibles et th´eoreme de la limite centrale pour une convolution g´en´eralis´ee sur la demi-droite. C. R. Acad. Sci. Paris. Ser. A 286 63-66.
  • [23] Voit, M. (1995). A central limit theorem for isotropic random walks on n-spheres for n. J. Math. Anal. Appl. 189 215-224.
  • [24] Voit, M. (1995). Central limit theorems for Jacobi hypergroups. In Applications of Hypergroups and Related Measure Algebras. Contemp. Math. 183 395-411.
  • [25] Voit, M. (1996). Asymptotic distributions for the Ehrenfest urn and related random walks. J. Appl. Probab. 33 340-356.
  • [26] Voit, M. (1996). Limit theorems for compact two-point homogeneous spaces of large dimensions. J. Theoret. Probab. 9 353-370.
  • [27] Wang, H. (1952). Two-point homogeneous spaces. Ann. Math. 55 177-191.
  • [28] Watson, G. S. (1983). Statistics on Spheres. Wiley, New York.
  • [29] Whittaker, E. T. and Watson, G. N. (1935). A Course of Modern Analysis. Cambridge Univ. Press.
  • [30] Zeuner, Hm. (1989). The central limit theorem for Chebli-Trimeche hypergroups. J. Theoret. Probab. 2 51-63.
  • [31] Zeuner, H. (1989). One-dimensional hypergroups. Adv. Math. 76 1-18.